Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Flagstaff, AZ

July 24, 2022Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2022, 3:14 PM MDT for Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2022, 3:14 PM MDT (21:14 UTC)
Expired
Jul 24, 2022, 7:15 PM MDT
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:40 AM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 10:40 AM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST Sun Jul 24 2022

.SYNOPSIS...Monsoon moisture will continue to increase over the
next several days, bringing higher chances for thunderstorms and an
increased potential for flash flooding.

&&

.DISCUSSION...A pattern featuring deep and layered southerly flow
over Arizona, along with high PW values, will continue for the next
few days, if not all week. There is strong potential for scattered
to widespread, high-precipitation convection each day. There will be
some issues with debris cloud cover and remnant MCS/MCC, which could
hamper convection in places each day. It will be difficult to nail
down which days are up or down, until these features show themselves.

That being said, much of our CWA is starting today most sunny, with
the exception of Yavapai County, which is currently being affected
by a decaying MCS. Surface dewpoints are high, aided by outflows
from the Phoenix area MCS and a continued Gulf of California surge.
It should be an active day, with activity likely persisting into the
late evening over western Coconino and Yavapai counties, There is
potential for another MCS tonight and it could be partially in our
CWA, will have to wait and see.

Models indicate another active day on Monday, targeting the western
and southwestern CWA pretty hard, once again. This will depend on
debris cloud contamination, but we have very high PoPs for now. The
remainder of the week is more of the same, streamlines do begin to
shift toward the end of the week, as high pressure develops over the
northwestern Great Basin.

No updates this morning.

&&

.AVIATION...For the 18Z TAF package...Numerous SHRA/TSRA with MVFR
to IFR conditions over the next 24 hours. VFR conditions outside of
storms, with light winds. Gusty and erratic winds are likely in and
near storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and thunderstorm, with moderate to
heavy rain possible through Monday, even at night. Light winds away
from storms, with much cooler temperatures.

Tuesday through Thursday...Expect numerous showers and thunderstorms
each day across northern Arizona. Cooler temperatures continue.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Flood Watch from 1 PM MST this afternoon through late Tuesday night
FOR AZZ008-017-018-037.

&&

PUBLIC...Peterson
AVIATION...BAJ
FIRE WEATHER...MAS/BAJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 24, 2:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
145 PM MST Sun Jul 24 2022

AZZ013-242100-
Little Colorado River Valley in Navajo County-
145 PM MST Sun Jul 24 2022

...A strong thunderstorm will impact portions of Navajo County
through 200 PM MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woodruff moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodruff.

This includes the following highways...
 State Route 277 between mile markers 327 and 331.
 State Route 377 between mile markers 16 and 30.
 State Route 77 between mile markers 364 and 383.
 Highway 180 between mile markers 315 and 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 10990 3448 11024 3476 11041 3489 10995
TIME...MOT...LOC 2044Z 163DEG 20KT 3469 11012

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:19 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai5 hr
Jul 23, 6:20 PM MDTSpecial Weather StatementFGZApache40 min
Jul 23, 6:35 PM MDTSpecial Weather StatementFGZ40 min
Jul 23, 6:49 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 23, 7:25 PM MDTSpecial Weather StatementFGZYavapai35 min
Jul 23, 7:44 PM MDTAreal Flood AdvisoryFGZYavapai3 hr
Jul 23, 8:20 PM MDTSpecial Weather StatementFGZYavapai40 min
Jul 24, 2:09 PM MDTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 24, 2:45 PM MDTSpecial Weather StatementFGZ15 min
Jul 24, 4:00 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 24, 4:13 PM MDTSevere Thunderstorm WarningFGZCoconino32 min
Jul 24, 4:34 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jul 24, 5:56 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.